Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS State College, PA

June 1, 2006Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 1, 2006, 5:12 PM EDT for Fulton County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2006, 5:12 PM EDT (21:12 UTC)
Expired
Jun 1, 2006, 6:15 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Fulton County, PA

The radar

The Sterling radar (KLWX), 114 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 012113
SVRCTP
PAC057-012215-
/O.NEW.KCTP.SV.W.0036.060601T2112Z-060601T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT THU JUN 1 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 615 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOCUST GROVE...OR 11 MILES SOUTH OF BREEZEWOOD...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COVE MILLS AROUND 525 PM EDT...
  NEEDMORE AROUND 530 PM EDT...
  BIG COVE TANNERY AROUND 550 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-70 BETWEEN MILE MARKERS 154 AND 167.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3991 7828 3977 7831 3974 7804 3993 7793

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:30 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 1, 3:30 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT THU JUN 1 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SLOW MOVING COLD FRONT WILL PUSH THRU CENTRAL PA OVERNIGHT. PLENTY
OF INSTABILITY AHEAD OF THIS FEATURE FOR TSTMS THIS EVENING.
HOWEVER...SHEAR RELATIVELY WEAK...SO ANY SVR WX WILL BE ISOLATED
WITH PULSE TYPE STORMS. WILL MAINTAIN FFA OVR MTNS N OF IPT AND
LAUREL HIGHLANDS...WHERE 1HR FFG VALUES REMAIN BLW 1 INCH DUE TO
HEAVY RAIN OF RECENT DAYS. BULK OF THE CONVECTION SHOULD HAVE
DISSIPATED BY MIDNIGHT...SO HAVE LOWERED POPS CONSIDERABLY DURING
THE EARLY FRI MORNING HOURS.

WAVE OF LO PRES RIDING S OF PA ON FRIDAY WILL LIKELY SPREAD ANOTHER
ROUND OF RAIN/THUNDER INTO SOUTHERN AND CENTRAL PA BY AFTN. SREF
DATA SUGGESTS CAT POPS OVER THE SOUTH...CHC NORTH. AT THIS
POINT...THE COOLER MAV TEMPS SEEM MORE REASONABLE GIVEN THE
LIKELIHOOD OF CLDS/RAIN AND EASTERLY COMPONENT TO BLYR FLOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
TROFFING WILL DOMINATE THE UPPER FLOW PATTERN THIS PERIOD FOLLOWING
THE BREAK DOWN OF THE UPPER RIDGE PRIOR TO THE START OF THIS PERIOD.
THE SURFACE FRONT ASSOCIATED WITH THE INITIAL TROF AXIS SHOULD BE
EXITING THE REGION BY FRIDAY NIGHT AND MOST OF THE RAIN AND
THUNDERSTORM ACTIVITY WILL HAVE ENDED.

AS NOTED THE OTHER DAY...GUIDANCE IS SHOWING A GOOD DEAL OF
SHORTWAVE ENERGY REMAINING BEHIND THE INITIAL TROF. AN UPR LOW IS
FORECAST TO CLOSE OFF OVER THE GREAT LAKES STATES SATURDAY MORNING AND
DROP SOUTH THROUGH THE OHIO VALLEY AND INTO THE CAROLINAS BY
TUESDAY. IT IS THEN FORECAST TO SLOWLY LIFT OUT THROUGH THE END OF
THE PERIOD WITH ANOTHER CLOSED LOW MOVING INTO THE GREAT LAKES
DURING THIS TIME. SO AFTER OUR FIRST TOUCH OF SUMMER HEAT THIS PAST
WEEK...IT LOOKS AS THOUGH WE WILL BE HEADING INTO AN EXTENDED PERIOD OF
BELOW NORMAL TEMPERATURES WITH POTENTIAL FOR AT LEAST SCATTERED
SHOWER ACTIVITY EACH DAY.

&&

.AVIATION...
MUCH OF THE LATE AFTN/EVENING HOURS SHOULD BE IN VFR CATEGORY OVR
CENTRAL PA. HOWEVER...SCT SHWRS/TSTMS WILL LOCALLY REDUCE CIGS/VIS.
EXPECT BULK OF CONVECTION TO DIE DOWN LATE TONIGHT.
HOWEVER...COOLING BYLR WILL RESULT IN DETERIORATING FLYING
CONDITIONS IN FOG/LOW CIGS. EXPECT SOME LOCAL IFR CONDITIONS BTWN
09Z-13Z. LL MOISTURE SHOULD LIFT OUT BY MID AM...RESULTING IN
GENERALLY MVFR CIGS BY MIDDAY FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ037-041-042 UNTIL 6 AM FRIDAY.
FLASH FLOOD WATCH FOR PAZ024-033 UNTIL 10 PM FRIDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...GARTNER
AVIATION...FITZGERALD
Hazardous weather outlook, Jun 1, 12:54 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT THU JUN 1 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-021700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1254 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL PUSH SOUTHWARD INTO PENNSYLVANIA
LATER TODAY...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. LOCALLIZED
FLASH FLOODING IS POSSIBLE DUE TO THE SLOW MOVING NATURE OF THESE
STORMS. HOWEVER...THE GREATEST RISK WILL BE OVER THE LAUREL
HIGHLANDS AND MOUNTAINS NORTH OF WILLIAMSPORT...WHERE HEAVY RAIN
HAS FALLEN IN RECENT DAYS.

IN ADDITION...A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS OR LARGE HAIL...ESPECIALLY SOUTH AND EAST OF
WILLIAMSPORT...STATE COLLEGE AND ALTOONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN AREA OF LOW PRESSURE WILL RIDE ALONG THE SLOW MOVING FRONTAL
BOUNDARY ON FRIDAY...PRODUCING MORE RAIN OVER CENTRAL PENNSYLVANIA. FLOODING
MAY BE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY
RAIN IN THE LAST TWO OR THREE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE CALL WITH
REPORTS OF FLOODING OR SEVERE WEATHER.

In the hours before

Special weather statement, Jun 1, 12:38 PM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1238 PM EDT THU JUN 1 2006

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012245-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1238 PM EDT THU JUN 1 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A SLOW MOVING COLD FRONT WILL PRESS SOUTHWARD INTO PENNSYLVANIA
LATE TODAY...TRIGGERING SHOWERS AND THUNDERSTORMS. A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE
HAIL...ESPECIALLY SOUTH AND EAST OF WILLIAMSPORT...STATE COLLEGE
AND ALTOONA.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.
Special weather statement, Jun 1, 3:30 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT THU JUN 1 2006

PAZ058-012030-
SCHUYLKILL-
330 PM EDT THU JUN 1 2006

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT SCHUYLKILL COUNTY
THROUGH 430 PM EDT..

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
3 STRONG THUNDERSTORMS...ONE ABOUT 5 MILES SOUTH OF HAZLETON...THE
SECOND 5 MILES WEST OF SCHUYLKILL HAVEN...AND A THIRD JUST TO THE
NORTHWEST OF ROUGH AND READY. THE STORMS WERE MOVING EAST AT 10 MPH.
THE THUNDERSTORMS WILL BE NEAR NEW PHILADELPHIA AROUND 335
PM...HOMETOWN AROUND 340 PM...SCHUYLKILL HAVEN AROUND 345
PM...TAMAQUA...ORWIGSBURG...LANDINGVILLE...COALDALE AROUND 355 PM
AND NEW RINGGOLD AROUND 410 PM...AND BETWEEN JOE ZERBY AIRPORT AND
TREMONT AROUND 425 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

A 15 MINUTE PERIOD OF HEAVY RAIN WILL FALL FROM THESE STORMS...AND
MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 1, 4:01 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT THU JUN 1 2006

PAZ006-010>012-037-012130-
CAMERON-ELK-NORTHERN CLINTON-POTTER-TIOGA-
401 PM EDT THU JUN 1 2006

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
CAMERON...CLINTON...ELK...POTTER AND TIOGA THROUGH 530 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
GENESEE...SOUTH TO AUSTIN...TO EMPORIUM...ST. MARYS AND 9 MILES
SOUTH OF RIDGWAY. THE STORMS WERE MOVING EAST AT 15 MPH. THE
THUNDERSTORMS WILL BE NEAR GENESEE...TRUMAN AROUND 410 PM...CHERRY
SPRINGS STATE PARK AROUND 415 PM...DENTON HILL STATE PARK AROUND 420
PM...WHARTON AROUND 425 PM...LYMAN RUN STATE PARK AND CAMERON ROUND
430 PM AND ULYSSES AND BENEZETTE AROUND 435 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 449.

VERY HEAVY RAIN OF UP TO ONE INCH IN 30 MINUTES WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT...DANGEROUS LIGHTNING FROM THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 1, 4:27 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT THU JUN 1 2006

PAZ034-035-012200-
BEDFORD-FULTON-
427 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES
THROUGH 6 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BREEZEWOOD...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR CRYSTAL SPRINGS...LOCUST GROVE
AROUND 445 PM...NEEDMORE AROUND 500 PM...BIG COVE TANNERY...
HARRISSONVILLE AROUND 515 PM AND MCCONNELLSBURG AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 158 AND 163...I-70 BETWEEN
MILE MARKERS 147 AND 162.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

VERY HEAVY RAIN OF UP TO ONE INCH IN A 30 MINUTE PERIOD WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 1, 4:55 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT THU JUN 1 2006

PAZ017-012200-
CLEARFIELD-
455 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY THROUGH 6 PM
EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF DUBOIS...MOVING EAST
SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR TREASURE
LAKE...DUBOIS AROUND 500 PM...PENFIELD AROUND 515 PM...S.B. ELLIOT
STATE PARK AND PARKER DAM STATE PARK AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 115.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 153.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

ALSO...EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:15 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cumberland, Dauphin and 14 more48 hr
Jun 1, 3:46 PM EDTSevere Thunderstorm WarningCTPSchuylkill29 min
Jun 1, 6:38 PM EDTFlash Flood WarningCTPYork3 hr
Jun 1, 6:56 PM EDTSevere Thunderstorm WarningCTPYork64 min
Jun 1, 7:01 PM EDTSevere Thunderstorm WarningCTPHuntingdon59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.